Virginia, 2020Flash Flooding in Virginia, September 10, 2020
September 10, 2020 · NWS AKQ · 11 events in 3 counties and zones
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain which caused flash flooding across portions of eastern and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of rain and scattered thunderstorms associated with a coastal trough of low pressure produced heavy rain which caused flash flooding across portions of eastern and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 10, 5:19 AM EST, 16 minutes earlier.
Area forecast discussion, Sep 10, 5:19 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
619 AM EDT Thu Sep 10 2020
.SYNOPSIS...
A coastal trough will remain near the area through Thursday.
This will result in widespread clouds and numerous showers and
possible thunderstorms to continue across the region. A
boundary approaches the local area from the north Thursday night
and crosses part of the local area during the day on Friday.
That front stalls over the region for the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 235 AM EDT Thursday...
Another unsettled/wet day on the way across most of the FA today.
Ridge aloft does extend from the wrn Atlantic WSW to the wrn
gulf states. However...there is a weakness in that ridge...basically
INVOF the mid-Atlantic region. Ongoing SHRAs/ISOLD tstms extend
from near the NC coast NNW through ern VA. That area is expected
to expand into the morning hours. Would not rule out localized
heavy rain just like that which occurred over parts of interior
SE VA early Wed morning. Sfc trough and an weak sfc lo pres will
be drifting inland/NW from near the coastal Carolinas through
today. A very prominent H85-H7 theta-E ridge axis sets up INVOF
the trough midday/this afternoon along-just E of I 95 w/ an
enhanced lo level SSE jet avgg 20-25 kt continuing to feed
moisture over that area. Expecting more convective development
today and thus ISOLD-SCT tstms by afternoon...mainly along-E of
I 95. Forecast PW's aoa 2" over much of the FA. Avg QPF 1-2"
(less far W and possibly right near the coast)...but localized
very heavy rain may lead to totals much higher (which would
increase flooding). The current Flash Flood Watch will remain as
is...though will be considering its expansion to the E (closer
to the coast)...esp over the lower MD ern shore. Mostly cloudy
today...except possibly partly sunny near the coast in SE VA-NE
NC. Highs in the u70s- l80s...m80s SE VA-NE NC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
As of 245 AM EDT Thursday...
Pcpn coverage diminishes again tonight...but ISOLD-SCT showers
will remain possible through the night. Lows ranging mainly from
70-75F. The strong cold front that is currently stretching from
the ern Great Lakes-srn Plains slowly crosses the local area
(from the NNW) Fri...but weakens some as it does so. Little or
no noticeable clearing/drying is expected with/behind the front.
PoPs Fri 30-40% N...60-80% central and S. Highest potential for
locally heavy rain Fri looks to over srn VA-NE NC. Highs in the
u70s-around 80F N to 80-85F SE.
Hi pres settles over New England Fri night before moving over
the Canadian Maritimes on Sat. That high will try to build into
the local area during this time while the front stalls across
far srn portions of the FA. However...still have PoPs of 20-30%
N/40-50% S on Sat (mainly SHRAs...perhaps ISOLD tstms S). Highs
Sat from the m-u70s N and central areas...l80s far SE VA-NE NC.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 345 PM EDT Wednesday...
Unsettled weather continues for the end of the weekend with a
stationary front and weak low off the Mid Atlantic and SE coast and
a series of short waves advancing from the Great Lakes through the
northeast. A cold front crosses the area overnight Sunday into early
Monday, but with the final shortwave axis not expected to cross the
area until late Monday into early Tuesday, additional showers/storms
will be expected on Monday as well. Drier weather finally returns
for Tuesday and Wednesday as strong high pressure builds in from the
north. The warmest day will be Sunday with high temps ranging from
the lower 80s north and west, to mid and upper 80s over the
southeast. Low temps Sunday and Monday morning in the upper 60s to
lower 70s. A cooler trend behind the front and by Tuesday and
Wednesday expecting highs in the low to mid 70s inland to near 80
over the southeast. Low temps in the mid and upper 50s NW to mid and
upper 60s close to the coast.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
As of 115 AM EDT Thursday...
VRB CIGs (IFR/MVFR) across most of the region through the 06Z/10
TAF forecast period. Coverage of pcpn has waned...but is
expected to ramp up by later this morning and continue through
this evening. VFR CIGs are poss...mainly across far SE VA-NE NC
later today. There is the potential of very heavy rain from
SHRAs...ISOLD-SCT tstms. ESE winds avg 10 kt or less. Widespread
SHRAs...and poss ISOLD afternoon/evening tstms are expected
again on Fri w/ potential fog/stratus Fri morning. BKN-OVC
clouds and high PoPs will remain for much of the upcoming
weekend/into early next week.
&&
.MARINE...
As of 500 AM EDT Thursday...
The surface trough, that was located off the coast, has moved
inland. Winds are E to ESE 5-15 kt across area coastal water
early this morning. There may be gusts up to 20 kt near
thunderstorms, otherwise, winds will be ESE around 10 kt
throughout the day on Thursday. Seas are decreasing this
morning and SCAs will likely be allowed to expire at 11z
Thursday. Seas are expected to be 3-4 ft and waves 1-2 ft
through Friday morning.
The center of a sfc high pressure will track along the
U.S./Canada border Fri into Sat. As the center of high pressure
tracks to the north of the region this weekend, NE then E winds
will increase to 15-25 kt across the waters. Seas will likely
build to 6-7 ft and waves 3-5 ft. SCA's will likely be needed
for most of our waters over the weekend.
&&
.HYDROLOGY...
As of 615 AM EDT Thursday...
A Flood Warning for the Blackwater River near Zuni as the gauge
there continues rising and is expected to stay above minor flood
thresholds at least this morning. Have kept Franklin out of the
warning for now as the latest forecast keeps them below flood
stage.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ021>023.
NC...None.
VA...Flash Flood Watch through this evening for VAZ064-075>090-092-
093-096-511>525.
MARINE...Small Craft Advisory until 7 AM EDT this morning for ANZ654-
656-658.
&&
SYNOPSIS...ERI
NEAR TERM...ALB
SHORT TERM...ALB/ERI
LONG TERM...ALB/CMF
AVIATION...ALB
MARINE...CP/TMG
HYDROLOGY...Hazardous weather outlook, Sep 9, 3:33 PM EST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
433 PM EDT Wed Sep 9 2020
VAZ064-075>090-092-093-096-511>525-102045-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
433 PM EDT Wed Sep 9 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-065>069-095-097-509-510-
102045-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Norfolk/Portsmouth-Chesapeake-
Western Louisa-Eastern Louisa-
433 PM EDT Wed Sep 9 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-102045-
Eastern Currituck-Virginia Beach-
433 PM EDT Wed Sep 9 2020
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-102045-
Maryland Beaches-Accomack-Northampton-
433 PM EDT Wed Sep 9 2020
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Scattered to numerous showers are expected through tonight. Locally
heavy rainfall from the showers could result in a few instances of
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Numerous showers and isolated thunderstorms are expected each day
through at least the end of the week. Locally heavy rainfall from
the showers and storms could result in a few instances of flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 10, 4:46 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
546 AM EDT Thu Sep 10 2020
MDZ022-024-025-101045-
Wicomico-Maryland Beaches-Inland Worcester-
546 AM EDT Thu Sep 10 2020
...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT SOUTHEASTERN
WICOMICO AND WORCESTER COUNTIES...
At 544 AM EDT, radar indicated showers with isolated thunderstorms
centered in an area from 6 miles east of Parsonsburg to 18 miles
southeast of Ocean City. Movement was north at 35 mph.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Ocean City, Berlin, Snow Hill, Cape Isle Of Wight, Ocean Pines,
Newark, Pittsville, Willards, Bishop, Boxiron, Ocean City
Municipality, Bishopville, Goodwill, Public Landing, Ironshire, West
Ocean City, Cedartown, Powellville, Whaleyville and Mount Wesley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3830 7505 3808 7515 3801 7521 3801 7527
3800 7540 3801 7538 3802 7539 3800 7554
3845 7540 3845 7507 3846 7505
TIME...MOT...LOC 0944Z 177DEG 29KT 3837 7536 3817 7482
ALBSpecial weather statement, Sep 10, 5:09 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
609 AM EDT Thu Sep 10 2020
VAZ084>086-523-101100-
Mathews-Middlesex-York-Gloucester-
609 AM EDT Thu Sep 10 2020
...SHOWERS WITH HEAVY RAINFALL WILL AFFECT GLOUCESTER...SOUTHEASTERN
MIDDLESEX...CENTRAL YORK AND NORTHWESTERN MATHEWS COUNTIES...
At 608 AM EDT, a shower with heavy rain was located over Gloucester
Courthouse, moving north at 15 mph.
Rainfall amounts of 1 to 2 inches are possible with this shower.
Locations impacted include...
Gloucester Courthouse, Queens Lake, Virginia Institute For Marine
Sciences, Gloucester Point, Hayes, Wicomico, York Terrace, Hartfield,
Carver Gardens, Blakes, Lackey, Beulah, Glass, Naxera, Harcum, Cash,
Fort Nonsense, Clay Bank, North and Soles.
Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3754 7633 3721 7648 3723 7660 3724 7660
3723 7663 3724 7665 3726 7667 3757 7660
TIME...MOT...LOC 1008Z 194DEG 15KT 3738 7654
05Special weather statement, Sep 10, 5:15 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
615 AM EDT Thu Sep 10 2020
MDZ021-101100-
Dorchester-
615 AM EDT Thu Sep 10 2020
...A LINE OF SHOWERS WITH HEAVY RAINFALL WILL AFFECT WESTERN
DORCHESTER COUNTY...
At 615 AM EDT, showers with heavy rain were located along a line
extending from near Taylors Island to 13 miles east of Chesapeake
Ranch Estates to 10 miles west of Deal Island. Movement was north at
15 mph.
Rainfall amounts of 1 to 2 inches are possible with these showers.
Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, Church Creek, Madison, Taylors Island, Woolford, Andrews,
Hudson, Bucktown, Lloyds and Wingate.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3819 7608 3826 7610 3827 7607 3831 7611
3827 7615 3831 7613 3832 7620 3833 7620
3832 7616 3839 7623 3832 7626 3848 7633
3853 7620 3863 7629 3860 7621 3863 7617
3859 7616 3857 7603 3868 7592
TIME...MOT...LOC 1015Z 170DEG 13KT 3849 7636 3830 7618 3817 7614
05Flash Flood, Lancaster
- When
- September 10, 5:35 AM EST to 5:45 AM EST
- Where
- Lancaster County, 1.49 mi SSE of Litwalton to 1.39 mi W of Nuttsville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -76.560
Portions of Route 354 was reported under water.
Flash Flood, Lancaster
- When
- September 10, 10:30 AM EST to 12:15 PM EST
- Where
- Lancaster County, 0.88 mi SE of Lively to 0.5 mi SE of Lively
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.770, -76.510
Lively Oaks Road was flooded.
Flash Flood, Lancaster
- When
- September 10, 10:30 AM EST to 12:15 PM EST
- Where
- Lancaster County, 0.88 mi SE of Litwalton to 1.2 mi SE of Litwalton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.790, -76.560
Nuttsville Road was flooded.
Flash Flood, Westmoreland
- When
- September 10, 2:50 PM EST to 5:00 PM EST
- Where
- Westmoreland County, 1.09 mi W of Horners to 1.35 mi WNW of Horners
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.120, -76.970
Leedstown Road at Layton Landing Road was closed due to high water.
Flash Flood, Westmoreland
- When
- September 10, 2:50 PM EST to 5:00 PM EST
- Where
- Westmoreland County, 1.29 mi WSW of Flat Iron to 0.72 mi WSW of Flat Iron
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.140, -76.940
Grants Hill Church Road at Flat Iron Road was closed due to high water.
Flash Flood, Westmoreland
- When
- September 10, 2:50 PM EST to 5:00 PM EST
- Where
- Westmoreland County, 1.48 mi NNW of Horners to 1.63 mi NNW of Horners
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.140, -76.960
Grants Hill Church Road and Twiford Road was closed due to high water.
Flash Flood, Westmoreland
- When
- September 10, 2:50 PM EST to 5:00 PM EST
- Where
- Westmoreland County, 0.88 mi SW of Potomac Mills to 0.8 mi SW of Potomac Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.160, -76.940
Winter Harbor Road at Kings Highway was closed due to high water.
Flash Flood, Westmoreland
- When
- September 10, 2:50 PM EST to 5:00 PM EST
- Where
- Westmoreland County, Oak Grove Arpt to 0.2 mi E of Oak Grove Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.200, -76.980
Mattox Avenue at Lakeview Drive was closed due to high water.
Flash Flood, Westmoreland
- When
- September 10, 2:54 PM EST to 5:00 PM EST
- Where
- Westmoreland County, 0.88 mi SE of Oak Grove to 0.73 mi SE of Oak Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.170, -76.990
Portions of Leedstown Road was closed due to flash flooding.
Flash Flood, Prince George
- When
- September 10, 6:15 PM EST to 8:00 PM EST
- Where
- Prince George County, 2.15 mi NE of Prince George to 2.4 mi NE of Prince George
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.240, -77.250
Old Stage Road at Ruffin Road was closed due to high water.
Flash Flood, Prince George
- When
- September 10, 6:15 PM EST to 8:00 PM EST
- Where
- Prince George County, 3.44 mi NE of Prince George to 3.25 mi NE of Prince George
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.250, -77.230
Merchants Hope Road and Millstone Drive were closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, September 10 to 11, 20202 deaths · 2 events
- Lightning Strike in Florida, September 10, 20201 death · 1 event
- Flash Flooding and Flooding in Maryland, September 10 to 11, 2020$150,000 · 41 events
- Flash Flooding in District of Columbia, September 10, 2020$100,000 · 6 events
- Flash Flooding in New York, September 10, 202012 events
- Flash Flooding and Flood in Virginia, September 10, 20206 events
- Flooding in Massachusetts, September 10, 2020$4,000 · 5 events
- Heavy Rain in Georgia, September 10, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920886, 920887, 920888, 920889, 920891, 920911, 920924, 920925, 920926, 920927, 920928.